- The Washington Times - Tuesday, October 31, 2017

The federal government is all set to ruin Halloween this year, warning the public of consuming too much candy on the day built on sugar overdoses.

It’s not a trick — the Food and Drug Administration is cautioning the public about one particular treat: black licorice.

Without banning the pungent, sticky candy outright, the FDA advises enjoyment in moderation. In a statement released on their website, the agency cautioned people 40 or over from eating two ounces of black licorice a day for two weeks, as a compound in the candy, glycyrrhizin, is known to cause potassium levels in the body to fall.


TOP STORIES
Trump plans Florida 'homecoming' rally to celebrate changing residency from New York
'There will be blood': Maher sees civil war breaking out if we don't 'learn to live with each other'
George Soros group asks Fox News to ban guest who claimed billionaire controls State Dept.


This can lead to abnormal heart rhythms, high blood pressure, swelling, lethargy and congestive heart failure.

At least one person last year reported adverse health effects after consuming too much licorice, the FDA said, and that a number of studies published in medical journals found an association with overconsumption of black licorice in people over 40 and health problems.



Potassium levels usually return to normal when consumption stops, the FDA said.

However, according to the National Institutes of Health, most black licorice in the U.S. is not made from the original, Middle Eastern-shrub. Instead, it features anise oil, which has the same pungent smell and taste, but without the potentially harmful glycryrrhizin compound.

Sign up for Daily Newsletters

Manage Newsletters

Copyright © 2019 The Washington Times, LLC. Click here for reprint permission.

Please read our comment policy before commenting.

 

Click to Read More and View Comments

Click to Hide